Iowa, 2021

Flash Flood in Iowa, August 12, 2021

August 12, 2021 · NWS DMX · 3 events in 3 counties and zones

A slow moving boundary across southern Iowa provided the impetus for training storms along the Iowa Missouri border. Several inches of rain fell and resulted in flash flooding in Appanoose county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving boundary across southern Iowa provided the impetus for training storms along the Iowa Missouri border. Several inches of rain fell and resulted in flash flooding in Appanoose county. Later in the afternoon as the front lifted into central Iowa scattered storms developed within the warm sector. While storms remained below severe thresholds, they did produce two brief funnel clouds in Jasper and Poweshiek counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 5:30 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 5:30 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
630 AM CDT Thu Aug 12 2021

.SHORT TERM.../Today through Friday/
Issued at 256 AM CDT Thu Aug 12 2021

Confidence: Medium to High

While still in the midst of a rather warm and energetic pattern
across the central CONUS, we are now seeing some transition toward a
a quieter and more seasonable pattern coming up by tomorrow and into
the weekend.   Tonight the forecast weak cool front that was
expected to track across the state has made it to its present
destination and and now stalled over southern Iowa and northwest
Missouri. Though the H700 cap held over most of the region today,
tonight the column aloft has cooled enough and with the expected
weak cross H850-H700 frontal flow with the nocturnal jet, we are
seeing scattered convection in far southern Iowa as of 04z which
continues presently at 0630z.  Remarkably, the surface front has
allowed for much drier air to filter into northern Iowa where
dewpoints are now in the mid 50s compared to 75 to 80 along the
boundary itself in southern Iowa.  Today will be our last "warm to
hot day" in a while.  A upper level trough over the Rockies and a
surface reflection over South Dakota will track east today as a cold
front sweeping into the Northern Plains from a rather pronounced and
strong upper level system over Hudson Bay catches up with the weaker
Central Plains system in southern Iowa this afternoon and evening.
The net result will be some return south southwest flow yet today
ahead of the main cold front...allowing for highs to reach the lower
to mid 80s north and in the upper 80s to lower 90s in the south.
With evapotranspiration ongoing again today, dewpoints will recover
in the south just ahead and along the boundary into the lower to mid
70s by mid to late afternoon. Across much of the north half of the
area from about US 30 to the MN border, dewpoints will have already
dropped into the lower 50s along the border to the mid 60s along US
30. Our early morning convection now along the IA MO border will
diminish by 12z as the H850 flow becomes more parallel to the
boundary. A good share of the day today will be dry as the airmass
recovers over the south ahead of the approaching cold front.  By
this afternoon, MLCAPE will increase to about 1000 to 3000 j/kg
across the far south into Northern Missouri. Increasing 0-6km shear
to 30 to 40 kts and a sharpening H700 trough will aid in thunderstorm
development by 21-00z in the south, which will further increase
in coverage after 00z. As with most boundaries that get caught up
our south with exiting systems in Canada, we will see an uptick in
convection between 02 and 08z across Missouri into Southern Iowa.
There appears to be a small window in the afternoon across the
far south southeast when a few storms may reach severe limits in
the far south, with just scattered storms for the remainder of the
evening. Severe threats will mainly include some hail and
possible wind gusts in the south today. Depending on the push of
the storms, we may see the activity end up a bit farther south
into Missouri but as the low level jet again kicks in for a
portion of the overnight, the south still has a better chance of
some storms. Tonight the cooler and drier air will continue to
drive south across the region with overnight lows in the lower 50s
north to the lower to mid 60s south. Tomorrow the rain will be
out of the area by early in the morning with ample sunshine as
high pressure builds across the region for the remainder of the
afternoon. A rather comfortable end to a rather unusually humid
and hot week over the area; highs Friday will reach the lower 80s
over most of our area with a light northwest wind during the day.

.LONG TERM.../Friday Night through Wednesday/
Issued at 256 AM CDT Thu Aug 12 2021

Confidence: High

Much of the weekend into early next week remains quiet. Though there
remain some differences within the various medium range solutions, a
common theme with cooler air dropping south into the Great Lakes
accompanied by high pressure is that it generally takes a while for
the pattern to shift east enough to bring the warmer air back into
Iowa and the Great Lakes/Ohio River Valley. This happened last week
and despite the rather hot/humid combination, 7 days ago the models
suggested 100+ highs this past weekend into Monday. So, with that in
mind, a more gentle and slower approach to warming into next week as
well as moisture return is most prudent. Looking aloft at the upper
level flow, a large gyre over Central Canada will push cool air into
MN southeast across the Great Lakes through Saturday evening, with
the most pleasant H850 temperatures moving over Iowa tomorrow into
Sunday. By Sunday, a slow increase in H500 heights and warming H850
temperatures will be forced north northeast across the Northern
Plains and Canada prior to a more eastward shift into Iowa by next
week. At the same time, the lower level H850 moisture plume is
likely to be diverted farther west in its northerly track, keeping
the deeper moisture channel focused into Nebraska and the lee of the
Rockies. From Monday through Wednesday, H850 temperatures warm up
from 14C to about 18-19C across the region. This will bring highs up
from the lower 80s Monday to the mid to upper 80s by Wednesday.
Meanwhile, a trough making some progress east will enter the Western
High Plains/Northern Plains on Wednesday with a shift in the
moisture plume into Iowa around Thursday.  Eventually, the heat and
humidity returns for a bit along with at least a better chance for
precipitation. Wind fields look fairly relaxed until the mid to late
week trough, so expect another period of rather tranquil flow as
well until late Wednesday...with stronger westerlies then forecast
into the end of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 629 AM CDT Thu Aug 12 2021

Small cluster of storms in southern Iowa now will spread bkn250
over KOTM through 14z...while approaching front brings sct-bkn110
across remainder of area through 21z along with sct060 with
daytime heating. Scattered storms develop aft 20z KOTM and
continue through 08z with storms exiting entire area by 12z.
Remainder of sites likely not affected by convection this period.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Aug 12, 7:34 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
834 AM CDT Thu Aug 12 2021

IAZ049-050-059>062-070>075-081>086-092>097-131345-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
834 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms, some strong, are ongoing in the far southeast
this morning.

Isolated to scattered thunderstorms are possible late this
afternoon into the evening hours. The best potential for severe
storms is expected over far southern Iowa where large hail and
damaging winds look to be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-023>028-033>039-044>048-057-058-131345-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-
834 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 6:38 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 AM CDT Thu Aug 12 2021

IAZ097-121330-
Davis IA-
738 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Davis and eastern
Appanoose Counties through 830 AM CDT...

At 737 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomfield around 750 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4063 9264 4082 9264 4087 9218 4063 9218
TIME...MOT...LOC 1237Z 261DEG 22KT 4072 9253

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Podrazik

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 flash flood. Local standard time, as filed.

Flash Flood, Appanoose

When
August 12, 11:18 AM CST to 12:18 PM CST
Where
Appanoose County, 0.69 mi S of Cincinnati to 0.9 mi N of Cincinnati
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.620, -92.920

Delayed report of flooding in multiple areas, including highway 5 where 6 to 7 inches of water was over the road. Several other roads impassable.

Funnel Cloud, Jasper

When
August 12, 3:26 PM CST
Where
Jasper County, 4.14 mi E of Monroe
Reported by
Broadcast Media
Coordinates
41.520, -93.020

KCCI viewer shared a picture looking south from a truck stop along Interstate 80. Location edited based on likely thunderstorm location from radar.

Funnel Cloud, Poweshiek

When
August 12, 3:38 PM CST
Where
Poweshiek County, 2.81 mi S of Brooklyn
Reported by
Broadcast Media
Coordinates
41.690, -92.440

Public report of funnel cloud spotted along Interstate 80 looking south.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978575, 978576, 978577.